Follow
Share

When someone has advance congestive heart failure with 15% ef, how long will it be when the heart decides to give out? He always complain of tiredness and dypsnea that seems to be calm with medicine but once medicine wears off he complain of it again. Has anyone here have any experience with this with their loved one? I know everyone gonna tell me to ask hospice or his doctor but they still don't know for sure.

This question has been closed for answers. Ask a New Question.
"As for morphine, I am afraid because usually that signals the time is getting near." But, Nikki, it doesn't CAUSE the time to be near. It is intended to provide comfort in that situation. When the time is getting near, more medications may be needed for comfort.
Helpful Answer (1)
Report

Nikki,

The oxycodone is doing it's job by relaxing and calming your Dad. Lorazepam is known to cause confusion in the elderly. So I have no problem with the decreased dosage as long as the decrease does not result in an increase in your Dad's dyspnea.

Please do not be afraid to use the Morphine. It is there to supplement or assist the oxycodone and lorazepam in helping your Dad breathe comfortably. {I assume that you have the Morphine oral solution known as MS Contin which is very concentrated and given orally with a oral syringe.} And no, using Morphine does NOT signal that the time is getting near...if you mean within 2-3 days. If your Dad dies in 2-3 days after you start giving him the morphine as prescribed, it most likely will not be the drug alone that causes his death, but his congestive heart failure getting worse.

I understand your concern regarding narcotic addiction because we hear so much about it on TV and the internet. Would you rather have your Dad die in pain, gasping for air like a fish because you refuse to give him medications that can calm him and help him breathe? I am sorry if I sound rather blunt. Now is not the time to think of the possibility of addiction, your Dad is beyond that...He is dying!

He may NEED more narcotic pain medication to calm him and help him breathe, but that most likely will be because his Congestive Heart Failure has gotten worse, not because he has become addicted to the narcotics.

I am glad to hear that your Dad does not have any swelling anywhere yet and that he is just tired and gets short of breath. As Veronica suggests, keep him sitting up with his legs elevated.

Is your Dad receiving any Oxygen? If not, he may need to use some soon. It might be helpful to purchase a oximeter-- a small 2 inch X 2 inch oximeter that is placed on the finger--can be purchased at Walgreens (I think) or ordered online for $50 or so. That way you can monitor your Dad's oxygen saturation (the amount of oxygen circulating in his blood stream) which also can effect his dyspnea.

My Dad was a strong man who was always doing something for someone or some organization or his church. I hated to see him have to depend on oxygen to keep his oxygen sats (saturations) in the high 80's-low 90's, to see him use his shoulder muscles to breathe with, and have such horrible edema that it was all the way to his waist. Dad had had lung and heart problems for years, but the last 2 years were the worst. Luckily he had a heart attack on December 26, 2007 and died.

You asked about signs and symptoms you should look for that might indicate an increase in the congestive heart failure and/or respiratory distress. Here are some suggestions:

“gone before my sight” is a booklet by a reputable hospice nurse that gives signs and symptoms of the dying process and a general timeline.

www.caring.com/articles/signs-of-death

www.webmd.com/palliative-care/journeys-end-active-dying#1-3

hospicenet.org/html/preparing_for.html

I know that the next few days, weeks, &/or months will not be easy for your Dad or for you. Please remember that we are all here for you.

Also, remember that God has promised to always be there--loving you, strengthening you, and giving you what you need to face each day. God Bless!
Helpful Answer (1)
Report

What kind of distressed signs should I look out for? Every time i asked he always said "I'm tired" when I ask him to be more specific he just said "you know TIRED" . Its hard to know with my dad because sometimes he stretches it out a bit
Helpful Answer (0)
Report

Well the medicine he's on now is just oxycodone and lorazepam. He's not in pain but the oxycodone relax and calm him down or maybe it's an addiction. The lorazepam makes him confused and somehow short term memory loss so I decrease it a bit. As for morphine, I am afraid because usually that signals the time is getting near. Will he gets addicted to it like any narcotics? Will he keep wanting more? So far no swelling anywhere yet just tiredness and shortness of breath. I hate to see him from a strong man to this sick person that's always tired and slowly losing his memories. It saddened me to see my dad like this. Just take him away quickly and peacefully.
Helpful Answer (0)
Report

I agree with Countrymouse & Veronica91. Nobody knows when your loved one's heart will give out. Your job now is to make them as comfortable as possible. As Veronica91 suggested, if your loved one is having symptoms because the medication is "wearing off", than you need to ask the hospice nurse to give the medication more often or to increase the dosage.

Now is the time for "Comfort Measures" and for Reminiscing. Tell your loved one how much you love them, how they have positively influenced your life, and give them permission to "go home to heaven". Sometimes that is what the person is waiting for...permission to die. Also, if there are some family members who haven't said their goodbyes to your loved one, you may want to have those people come and visit. Your loved one may be waiting for them to graduate from school or get married. As we have all said, no one knows when a person will die.

God knows what you are going through...may His Strength be yours each and every day during this time of trial and sorrow.
Helpful Answer (2)
Report

Nikki I am afraid the true answer is that no one can tell for sure. All kinds of things play into a prognosis, like age , cause of heart failure, damage to the heart, condition of the lungs and many other things.
Your hospice team can tell you what things are likely to occur as time goes along. There will be a decline which will be obvious and it could be slow or fast. That 15% number is very low and a good indication that time is short. Dysnea and tiredness are both typical of CHF as is edema which he probably also has. You will probably notices a blue tint to his extremities and lips.
What kind of medication relieves his symptoms? Is it morphine? If so give another dose as soon as you are allowed don't wait for him to become distressed. You can ask for a dose increase or to give it more frequently if it does not last. It does not actually relieve the dyspnea but it tricks the brain into thinking the breathing is normal.
I am sure you have been instructed to keep him sitting up with legs elevated and possibly sleeping in a recliner or hospital bed. Try and limit fluid intake. I expect he is on a cardiac diet but he is probably eating so little at this point that allowing a little of something he fancies is not a problem.
Some people are totally against the use of morphine but you have to ask yourself if you would rather see him comfortable and peaceful or terrified and gasping for every breath.
Sorry I could not be more specific about a time line but there just isn't one except that it will be short.
Helpful Answer (4)
Report

Nikki, nobody can answer this question. Not hospice, not the doctors, nobody.

I sometimes wish that they'd give you a range, I must admit. I mean, suppose you're a cardiologist of some thirty years' experience, and you've treated - goodness knows how many patients with typical heart failure of typical causes in typical patients. You would have a record of their survival times. You would know that it ranged from "while I was telling him his diagnosis, in my office" to ""twenty five years, he was one of the first patients I ever treated." And, you'd also know the mean, the mode and the median.

But even so... Where would that get you? All the data about all the other patients still can't tell you what will happen with your father.

Um. I am a little puzzled by your mentioning "once the medicine wears off" in relation to fatigue and dyspnoea. What medicine, if you don't mind my asking?
Helpful Answer (2)
Report

This question has been closed for answers. Ask a New Question.